Jump to content

Ramjet: citalopram


Ramjet

Recommended Posts

I started citalopram 10 mg daily 2 wks ago as prescribed by my health care provider because of general anxiety. I am 76 yrs old. Since starting the med, I have been plagued by side effects that don't seem to be lessening. The symptoms are: mild nausea, diarrhea every morning until early afternoon, stomach pain, loss of appetite, weight loss, excessive tiredness, weakness, no interest in doing anything, sometimes get feelings near to a panic attack. I feel worse than before starting this med. I will be calling the Dr tomorrow. I've read it may take several weeks for it to become effective, but I've not seen much on how long the side effects should last. Is it time to give it up?

Link to comment
  • ChessieCat changed the title to Ramjet: citalopram
  • Moderator Emeritus

Hello Ramjet and welcome to SA,

 

Before we can make a suggestion about the citalopram we need to know more information.

 

Q:  Have you previously or are you currently taking any other psychiatric drugs?

 

Please create drug signature following these instructions.  Thank you.

 

Instructions:  Withdrawal History Signature
Account Settings – Create or Edit a signature

 

This is your own Introduction topic which is the best place to ask questions specific to your situation and where you can journal your progress.  This keeps your history in one place and means that you do not have to repeat your story.

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq    Post 0 updates start here

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me - thank you.

Link to comment
  • Administrator

Welcome, @Ramjet

 

Years ago, when these new antidepressants were first marketed, people would quit because of adverse effects like yours. The drug companies made a big push to train doctors to tell people to continue through adverse effects because it takes x weeks for the drugs to "work". 

 

Lower doses to start might be more tolerable but the drug companies don't care about people struggling with the drugs, and doctors don't know enough about them to reduce initial dosages.

 

This is untrue. It may take x weeks for the adverse effects to go away because your nervous system cries "uncle" and adapts to them, but then again, the adverse effects may continue. It's 50-50 that the drug will "work" for you. 

 

Adverse effects are dosage-related. If you feel you must take this drug, it's possible you'll do better with a much lower dose, perhaps 5mg. Or maybe your nervous system is not going to get along with antidepressants, they're not for everyone. There's still a high rate of people quitting them because of adverse effects, despite their doctor's best efforts.

 

Since you've been taking citalopram for only a couple of weeks, you can reduce it immediately to see if 5mg is more tolerable, or you can quit it. Please do NOT under any circumstances skip doses to go off.

 

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

I have struggled through two weeks now, and I seem to have started to adjust (fingers crossed). I started feeling better (less side effects) yesterday afternoon, slept well last night, woke up today feeling ok, and I'm still doing ok. Thank you for your response.

Link to comment
  • Administrator

If you have decided to continue to take citalopram, please take your questions to your prescriber. 

 

This is a site for going off drugs. Keeping you on them is your doctor's job.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy